Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 74, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 5, 1997, 7:28 PM EDT for Bladen County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1997, 7:28 PM EDT (23:28 UTC)
- Expired
- Jul 5, 1997, 8:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 8:00 PM EDT | Thunderstorm Wind 50 | Duart, NC | SEVERAL HOMES HAD ROOF DAMAGE IN THE BRISSON SANDS SUBDIVISION |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3402 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 052329 RRA
SVRILM
NCC017-060015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
728 PM EDT SAT JUL 5 1997
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN SOUTHEASTERN NORTH CAROLINA
...BLADEN COUNTY
AT 726 PM EDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL 6 MILES SOUTHWEST OF AMMON MOVING EAST AT
20 MPH.
THIS STORM WILL BE IN THE VICINITY OF...
AMMON BY 727 PM EDT
ELIZABETHTOWN BY 737 PM EDT
WHITE OAK BY 745 PM EDT
SEVERE THUNDERS@TORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
ESCUDEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:12 PM EDT, 5 hours 16 minutes earlier.
Area forecast discussion, Jul 5, 2:12 PM EDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 215 PM EDT SAT JUL 5 1997 RDU: STICK CLOSE TO GUID TEMPS THIS PACKAGE. 40 POPS FOR TONIGHT...30 SUN AND SUN NIGHT/MON. CWF: I WILL BE FOLLOWG THE FWC MOS WIND FOR DIRECTIONAL GUIDANCE AS THEY HAVE OUTPERFORMED THE FOUS WINDS. THIS MEANS THERE WILL BE A BRIEF SHIFT TO THE NW OR N TONIGHT ALL THE WAY DOWN TO ILM BEFORE FLOW REORIENTATES ITSELF S-SW LTR SUN. IN ADDITION DIFFERENTIAL HEATG IS CAUSING STRONGER WINDS ALONG THE E-W BEACHES AND THUS HIGHER SEAS THAN INDICATED BY ILM. MOVING THE SPLIT DOWN TO HAT SOUNDS OK TO ME. WINDS AFTER THIS EVENING WILL GENERALLY BE 15 KT OR LESS AND NO SCA IS PLANNED ALTHOUGH DSNL MAY AGAIN REACH NR 25 KT TONIGHT. DISC: APPEARS THE CAP IS BROKEN AS TSRA RAPIDLY FIRING ALONG SEA-BREEZE AND TMB ACROSS ESTRN NC. TELCO WITH SELS AND WATCH WILL BE ISSUED SHORTLY. BIG CAPES AND HORRENDOUS INSTAB (NGM IS FCSTG L.I. OF -12 AT ILM) WITH DRY MID LVLS MEANS TSRA WITH DAMAGING WIND GUST POTENTIAL. WBZ HEIGHS ARE NOT TOO HIGH CONSIDERING WARMTH OF AIRMASS SO LARGE HAIL ALSO LIKELY. AFTER TSRA THREAT TONIGHT...GUID IS SUGGESTING A LGT NRLY FLOW ACROSS THE REGION WHICH IS FVRBL FOR WIDESPREAD ST AND BR THROUGH SUN AM. FRONT WILL BECOME LESS DEFINED SUN AND SUN NIGHT WITH SLIGHTLY LOWER MEAN RH. THUS POPS CAN BE LOWERED TO 20 BUT COLD MID LVL TEMPS AND SEA-BREEZE CONVERGENCE WILL GENERATE WDLY SCT CELLS. ON MON IT APPEARS FRONT WILL ONCE AGAIN BECOME BETTER DEFINED WITH BETTER PCPN CHS FOR NRN SECTIONS. WITH LOW CONFIDENCE THIS FAR OUT KKEP POPS ARND 20. .MHX...NONE JME
In the hours before
Local storm report, Jul 5, 6:01 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
601 PM EDT SAT JUL 05 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0507 PM 25 WSW MYRTLE BEACH SC WIND DAMAGE
07/05/97 GEORGETOWN LARGE TREES BLOWN DOWN
IN THE TOWN OF YAUHANNAH
0515 PM 17 SW MYRTLE BEACH SC LIGHTNING DAMAGE
07/05/97 GEORGETOWN LIGHT SIGNAL KNOCKED OUT
HOEHLERLocal storm report, Jul 5, 6:04 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
601 PM EDT SAT JUL 05 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0507 PM 25 WSW MYRTLE BEACH SC WIND DAMAGE
07/05/97 GEORGETOWN LARGE TREES BLOWN DOWN
IN THE TOWN OF YAUHANNAH
0515 PM 17 SW MYRTLE BEACH SC LIGHTNING DAMAGE
07/05/97 GEORGETOWN LIGHT SIGNAL KNOCKED OUT
HOEHLERLocal storm report, Jul 5, 6:08 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
608 PM EDT SAT JUL 05 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 17 S WHITEVILLE NC .75 INCH HAIL
07/05/97 COLUMBUS REPORTED BY NAKINA FIRE AND
RESCUE
HOEHLERLocal storm report, Jul 5, 6:10 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
608 PM EDT SAT JUL 05 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 17 S WHITEVILLE NC .75 INCH HAIL
07/05/97 COLUMBUS REPORTED BY NAKINA FIRE AND
RESCUE
HOEHLERLocal storm report, Jul 5, 6:52 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
652 PM EDT SAT JUL 05 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM RED SPRINGS NC POSSIBLE TORNADO
07/05/97 ROBESON MOTH BALL SIZED HAIL
SHINGLE DAMAGE TO HOUSE
LARGE TREES DOWN
REPORTS RECEIVED FROM
ROBESON COUNTY SHERIFF
HOEHLERLocal storm report, Jul 5, 6:55 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
652 PM EDT SAT JUL 05 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM RED SPRINGS NC POSSIBLE TORNADO
07/05/97 ROBESON MOTH BALL SIZED HAIL
SHINGLE DAMAGE TO HOUSE
LARGE TREES DOWN
REPORTS RECEIVED FROM
ROBESON COUNTY SHERIFF
HOEHLERThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:24 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 46 min |
| Jul 5, 4:36 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 49 min |
| Jul 5, 5:16 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 49 min |
| Jul 5, 5:48 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 47 min |
| Jul 5, 6:10 PM EDT | Tornado Warning | ILM | New Hanover, Pender | 35 min |
| Jul 5, 6:13 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 47 min |
| Jul 5, 6:16 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 49 min |
| Jul 5, 6:35 PM EDT | Tornado Warning | ILM | Robeson | 30 min |
| Jul 5, 6:48 PM EDT | Tornado Warning | ILM | Bladen | 32 min |
| Jul 5, 7:13 PM EDT | Tornado Warning | ILM | Robeson | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.